Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 111, NWS Northern Indiana

July 23, 2017LaPorte County, Marshall County, Starke County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 23, 2017, 6:08 PM CDT for LaPorte County, Marshall County, Starke County, Indiana. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2017, 6:08 PM CDT (23:08 UTC)
Expired
Jul 23, 2017, 6:43 PM CDT
In force
35 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties LaPorte County, IN, Marshall County, IN, Starke County, IN

The radar

The Northern Indiana radar (KIWX), 79 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:35 PM CDTTSTM WND GST 412 Ese Brems, INAWOS STATION OXI, 2 ESE BREMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2427 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2427 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS53 KIWX 232308
SVRIWX
INC091-099-149-240000-
/O.NEW.KIWX.SV.W.0111.170723T2308Z-170724T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
708 PM EDT SUN JUL 23 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northeastern Starke County in northwestern Indiana...
  Northwestern Marshall County in north central Indiana...
  Southern La Porte County in northwestern Indiana...

* Until 800 PM EDT/700 PM CDT/

* At 708 PM EDT/608 PM CDT/, a severe thunderstorm was located near
  Wanatah, or 7 miles southeast of Westville, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Westville, Knox, Kingsford Heights, Wanatah, Hamlet, Koontz Lake,
  Oak Grove, Hanna, Thomaston, Ober, South Center, Salem Heights,
  South Wanatah, Brems, Tracy, Tyner, Union Mills, Donaldson, Haskell
  and Grovertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 8693 4153 8690 4147 8653 4143 8652
      4143 8647 4146 8647 4144 8632 4125 8643
      4136 8693
TIME...MOT...LOC 2308Z 286DEG 35KT 4146 8682 

HAIL...1.00IN
WIND...60MPH
 
$$

GH
2 follow-up statements
316 
WWUS53 KIWX 232326
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
726 PM EDT SUN JUL 23 2017

INC091-099-149-240000-
/O.CON.KIWX.SV.W.0111.000000T0000Z-170724T0000Z/
Starke IN-Marshall IN-La Porte IN-
726 PM EDT SUN JUL 23 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM
EDT/700 PM CDT/ FOR NORTHEASTERN STARKE...NORTHWESTERN MARSHALL AND
SOUTHEASTERN LA PORTE COUNTIES...

At 726 PM EDT/626 PM CDT/, a severe thunderstorm was located over
Hamlet, or 8 miles north of Knox, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Knox, Hamlet, Koontz Lake, Oak Grove, South Center, Donaldson, Salem
Heights, Brems, Tyner, Grovertown and Ober.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4147 8653 4143 8652 4143 8647 4146 8647
      4144 8632 4125 8643 4133 8679 4149 8665
TIME...MOT...LOC 2326Z 286DEG 35KT 4141 8659 

HAIL...1.00IN
WIND...60MPH
 
$$

GH
746 
WWUS53 KIWX 232343
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
743 PM EDT SUN JUL 23 2017

INC091-099-149-232353-
/O.CAN.KIWX.SV.W.0111.000000T0000Z-170724T0000Z/
Starke IN-Marshall IN-La Porte IN-
743 PM EDT SUN JUL 23 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STARKE...
NORTHWESTERN MARSHALL AND SOUTHEASTERN LA PORTE COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4147 8653 4143 8652 4143 8647 4146 8647
      4144 8632 4125 8643 4133 8679 4149 8665
TIME...MOT...LOC 2341Z 286DEG 35KT 4136 8638 

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 5:12 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 23, 5:12 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
612 PM EDT Sun Jul 23 2017

.SYNOPSIS...
Issued at 612 PM EDT Sun Jul 23 2017

A cold front will bring low chances for scattered showers and
thunderstorms this this evening along and west of US 31. Drier and
cooler air then filters in behind this front tonight into early next
week. Highs on Monday will reach the mid 70s to near 80 degrees,
with highs on Tuesday in the upper 70s to low 80s. Warmer and dry
then into Wednesday before the next cold front brings renewed rain
and storm chances Wednesday night into Thursday.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 210 PM EDT Sun Jul 23 2017

The main focus for the remainder of the afternoon and early evening
will be on shower/storm coverage and intensity. Very
subtle/diffuse boundaries on the leading edge of an approaching
mid level shortwave trough may provide enough of a focus for
isolated to widely scattered showers/storms across ne IN/nw OH/sc
Lower MI during the mid-late afternoon. Weak forcing/convergence
with overall moisture quality in question should limit the
coverage and intensity, though cannot rule out an isolated
stronger storm given MLCAPE values near 1500-2000 j/kg and deep
layer shear ~30 knots.

The other feature of note will be scattered convection expected to
develop across ne IL/srn WI near the primary cold front. This
activity will attempt to survive into areas mainly west of US 31 early
this evening, weakening and shifting more south with time thanks to
waning diurnal instability and orientation of main instability
axis.

Passage of the synoptic scale trough will allow cooler and much
drier air to filter in later tonight into Monday as flow in the low
levels back north-northeast post-frontal. Subsidence/height rises in
wake of the trough, with sfc high pressure gradually building in
from the northwest, will result in dry conditions and only a
scattered CU field on Monday.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 210 PM EDT Sun Jul 23 2017

Dry and noticeably less humid conditions will persist into Monday
night and Tuesday under high pressure surface and aloft.
Heat/humidity levels then increase into Wednesday as southwest
flow returns in advance of an approaching cold front expected to
move through the local area later Wednesday night-Thursday with
the only real threat for showers/storms during the long term
period. Chances for severe storms appear low given marginal shear
profiles and unfavorable diurnal timing (another weakening/early
morning MCS?). Ample moisture return (not surprising for late July
in the Corn Belt) and slowing nature to the frontal
slope/convection as it becomes more aligned to weaker mid- level
flow could pose a heavy rain threat. This return to storm chances
and higher humidity will be brief as the next Canadian shortwave
southeast through the Great Lakes brings high pressure and dry
conditions back into the picture Friday into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 612 PM EDT Sun Jul 23 2017

VFR this period as high pressure builds through the wrn lakes.
Storms over nw IN will slide swwd of the terminals near term and
pose no threat.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Steinwedel/T
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 23, 2:42 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
342 PM EDT Sun Jul 23 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-241945-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
342 PM EDT Sun Jul 23 2017 /242 PM CDT Sun Jul 23 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected late this afternoon into early
this evening. The main threats with any thunderstorms will be wind
gusts in excess of 30 mph, lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance for thunderstorms Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-241945-
La Porte-Berrien-
342 PM EDT Sun Jul 23 2017 /242 PM CDT Sun Jul 23 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms will be possible late this afternoon into
early this evening. The main threats with any thunderstorms will be
wind gusts in excess of 30 mph, lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Dangerous swimming conditions will be possible on Lake Michigan
beaches on Monday.

There is a chance for thunderstorms Wednesday night into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-241945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
342 PM EDT Sun Jul 23 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Isolated thunderstorms will be possible late this afternoon into
early this evening. Strong to severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Conditions may become hazardous for small craft on Monday.

There is a chance for thunderstorms Wednesday night into Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jul 23, 4:47 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Northern Indiana
547 PM EDT SUN JUL 23 2017

INZ018-027-OHZ015-024-232230-
Adams-Allen-Van Wert-Paulding-
547 PM EDT SUN JUL 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALLEN...
NORTHERN ADAMS...SOUTHWESTERN PAULDING AND NORTHWESTERN VAN WERT
COUNTIES...

At 546 PM EDT, strong thunderstorms were clustered over New Haven,
moving southeast at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Fort Wayne, New Haven, Woodburn, Monroeville, Convoy, Middletown,
Dixon, Poe, Harlan, Edgerton In Allen County, Hessen Cassel,
Monmouth, Wallen, Zulu, Maples, Mcgill, Cuba, Hoagland, Tillman and
Townley.

This includes the following highways...
 Interstate 469 near mile marker 6, and between mile markers 9 and
30.
 Interstate 69 in Indiana between mile markers 304 and 315.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4087 8508 4092 8507 4092 8512 4116 8533
      4120 8490 4091 8461 4085 8506
TIME...MOT...LOC 2146Z 309DEG 26KT 4107 8506

GH
Special weather statement, Jul 23, 5:37 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
637 PM EDT SUN JUL 23 2017

OHZ016-025-232330-
Allen-Putnam-
637 PM EDT SUN JUL 23 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN PUTNAM AND NORTHEASTERN
ALLEN COUNTIES...

At 637 PM EDT, a strong thunderstorm was located over Kalida, or 9
miles west of Ottawa, moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ottawa, Bluffton, Columbus Grove, Kalida, Pandora, Glandorf, Cairo,
Beaverdam, Vaughnsville, Rimer and Rockport.

This includes Interstate 75 between mile markers 132 and 141.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4093 8433 4109 8425 4100 8388 4073 8388
TIME...MOT...LOC 2237Z 295DEG 24KT 4099 8423

GH
Local storm report, Jul 23, 5:44 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     NAPOLEON                41.40N 84.13W
07/23/2017                   HENRY              OH   PUBLIC

            STORE WITHIN A STRIP MALL HAD THEIR ICE
            FREEZER TIP OVER. WAS ALSO HOLDING SLIDING
            DOORS SHUT. THEY WERE BENT OUT 3 TO 4". ALSO
            HAD A SHORT TIME OF AN ESTIMATED QUARTER
            SIZED HAIL.

&&

CR
Local storm report, Jul 23, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
701 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 S BELL CENTER         40.82N 86.65W
07/23/2017                   WHITE              IN   EMERGENCY MNGR

            UPDATED REPORT: ROOF ON A ONE STORY HOUSE ON
            1150 E WAS SHIFTED SIDEWAYS. SEVERAL TREES
            DOWNED, ONE SNAPPED IN HALF. TREE DIAMETERS
            RANGED FROM 1 TO 3 FEET AND APPEAR TO BE IN
            GOOD HEALTH.

&&

MCD
Special weather statement, Jul 23, 6:04 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Northern Indiana
604 PM CDT SUN JUL 23 2017

INZ003-012-232330-
La Porte-Starke-
604 PM CDT SUN JUL 23 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STARKE AND LA PORTE
COUNTIES...

At 604 PM CDT, strong thunderstorms were clustered over Wanatah, or 8
miles southeast of Westville, moving east at 40 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
La Porte, Westville, Knox, Kingsford Heights, Wanatah, Hamlet, La
Crosse, Koontz Lake, Oak Grove, Hanna, Kingsbury, Ober, Pinhook,
English Lake, Salem Heights, Fish Lake, Otis, Brems, Stillwell and
Winona.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 38 and 45.
 Interstate 94 in Indiana near mile marker 33.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4166 8693 4159 8649 4153 8650 4151 8653
      4143 8652 4143 8648 4119 8647 4127 8693
TIME...MOT...LOC 2304Z 286DEG 35KT 4143 8684

GH
Local storm report, Jul 23, 6:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
705 PM EDT SUN JUL 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     3 S BELL CENTER         40.82N 86.65W
07/23/2017                   WHITE              IN   EMERGENCY MNGR

            DELAYED REPORT. A BOAT PARKED IN THE
            DRIVEWAY OF A HOUSE ON 1150 E WAS MOVED
            SEVERAL YARDS INTO A PINE TREE, KNOCKING IT
            DOWN. NO SIZE INFORMATION ABOUT THE BOAT
            AVAILABLE. HOUSE HAD ROOF DAMAGE. OBSERVED
            DEBRIS FLYING THROUGH THE AIR.

&&

MCD

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:31 PM CDTSpecial Weather StatementIWXFulton29 min
Jul 23, 2:52 PM CDTSpecial Weather StatementIWXCass23 min
Jul 23, 3:01 PM CDTSpecial Weather StatementIWXMiami29 min
Jul 23, 3:18 PM CDTSpecial Weather StatementIWXDeKalb42 min
Jul 23, 4:01 PM CDTSpecial Weather StatementIWXAllen44 min
Jul 23, 4:47 PM CDTSpecial Weather StatementIWXAllen43 min
Jul 23, 6:04 PM CDTSpecial Weather StatementIWXLaPorte, Starke26 min
Jul 23, 6:42 PM CDTSpecial Weather StatementIWXPulaski48 min
Jul 23, 6:52 PM CDTSevere Thunderstorm WarningIWXFulton, Marshall, Pulaski, Starke23 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.